Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


I've been on Gabapentin for years now due to a nerve problem.This summer I suddenly put on over a stone in weight & I'm wondering if it could be the meds I'm on ?? Any help or comments would be great I'm really concerned I'm also taking Sertraline,Zoromph,Ibuprofen.Ive checked my BMI scale & it says I'm overweight which is very alarming as I've never been overweight !! Plus I may be having a fusion operation next year so I don't want them to turn round & say they won't do it due to my weight.


  • dilaurodilauro ConnecticutPosts: 9,839
    side effects of nerve medication, gaining weight is one of them.

    If you searched on Gabapentin (Neurontin) or Lyrica on this site, you will find many members talking about weight gain using those medications.

    Over two years, I put at least 10 pounds without any changes in my diet, etc... just using Neurontin.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I'm seeing my doctor today so I'm going to discuss this weight gain & see if he thinks it could be the meds I'm on.
  • What did your Dr. say about the med? I just started that medication and am already on others which have that side effect I would hate to have one more!
  • I hace been diagniosed with a hernaited discs in th6- th7 and in my lower back L5-S1, and L1-L2 since september 2015. I am a nurse and work night duty. Luckily my work schdule is good so i only work 70%. . I changed physiotherapist recently about 3 weeks ago as the other physiotherapist was doing nothing for me. She was not interested in her job anymore and it showed in her work. My back got worse and i decided through my doctors advice to change physiotherapist. My new physiotherapist ids great. Passionate and energetic and shows that she cares about me. More hands on in showing me new exercises and not afraid to push me as chronic pain can make you feel like you give up . My pain i have theese days are in the lower back.Between my buttocks and always a sensation or pressure/ strain in my right leg.
    Before my injury i was a regular active gym bunny. I worked out 4 times a week strenght training and always liked to be on the go. I always stood up when they were short nurses on my days off .But didnt overdo iy.I like to work extra , and i love my job helping the elderly.
    Unfortunately it is a all too common probelm ( back pain) that can coome with my line of work. Helping sick eilderly with alzeimhers , stroke and acute confusion is not optimal all the time when it comes to looking after yuor back health. I always lifted carefully as i thought and at the gym was careful to not to lift too much. But then bang! in the end of july i developed a gradual acute lumbago ( unspecified acute back pain). I was off work for over 2 weeks and was told to rest and seek physiotherapy. I also seeked help from a naproprat ( thats the swedish word for it as i live in sweden.. but am irish). Basically they are like a chiropracter in a way in which they specilise in back manipulation and massage. I went once a week for a month after july and thought it would help. But my partner was not satisfied with my progress and wanted to help me.So he recommended i go see another naproprat who was his friend and he was very nice and professional.
    But very strong too. I continued on working my job with some right leg discomfort and the odd flare up of a back spasm once every 10 days. But by the end of the month after my last naprapat treatment my back gave out. He did a manipulation in both my upper back and lower back. I dont blame him , maybe my back was getting to that point of giving out. I worked 3 nights of night duty after my treatment and by the end of my 3 night shifts i was in extreme pain my upper and lower back.
    Anyway from early september i was on acute sick leave .I will never forget the first week of my back pain. I was in such agoonyy. My whole uppåer back and neck were in coonstant spasm and strain in the evening times.I was on codeine 30mg and paracetamol 500mg for pain releif and valium 8 muscle relaxant ) for muscle spasms.That didnt even help .It only dampend the påain level down a bit and i was tired and sleepy at first from taking the medidne. I eventually got prescribed oxynorm 5 mg to take when the pain was very bad. This was all back in september . October my upper back problem got better.No neck spasm and upper back strain. Still feel occasionallly if i sit by the computer mid chest pain from my upper back hernia. It feels like theres an arrow in my center of my chest thats stuck there. It doesnt physically hurt all the time but a sensation that domething is irritated or stuck there. Thats too be expected from having a herniated disc up here on th6-th7 with little nerve involement.
    Now its december. Ive changed physiotherapist as i said. But still fight my right led nerve pain on a daily basis. Chronic pain is not nice to have. I am not in dire circumstances as i see what other people write on this forum.But can totally agree and understand what it is like for a person or patient now who lives with chronic pain. I have been recently precribed gabapentin . I only take it at night time (200mg) .Just got precscribed it a week ago. I know that you are to take it like 300mg 2 or 3 times a day.But i need to function and work . I will not work if i am taking medicine for back. Its unprofessional and can impare ones judgement. So i take the medicine befgore i go to bed. On my days off i have taken 1 100mg gabpentin to alleviate nerve pain in my right leg. Oh my god the side effects of this stuff.
    I feel spaced out, like im outside my body, brain fog, hard to concentrate, tired in my eyes.Sensitive to bright lights. My tongue and mouth feels fuzzy. I wasnt to see if there is any one ouyt there in my situation and we can talk to each other to stay strong. I know that acute disc herniation can take 6 weeks to 6 months to heal. Even with that there is no guarantee that my back will be better in 6 months time.Thats what i find so distressing.If you have a broken arm or leg.The doctor can fix it with a cast, pain meds and 6 weeks you are better.With the back its sad to say but stilla developing unknown treatment for the doctor. Surgery is the last resort and i dont want to even think about that.The complications of spine surgery can be determental on yopur life if it goes wriong, anf there id no guarntee that it will solve your probelm. Right now its physiotherapy , keep active mentally and physically as much as i can.But i dont push it. I have learned to appreciate the small things in life such as been able to walk 3 km on a day without starting to limp on my rioght leg because my back starts to give up . Stay strong everyone!
Sign In or Register to comment.